Cancer Drugs: Risk of Causing Nausea and Vomiting

Search Knowledgebase

Topic Contents

Cancer Drugs: Risk of Causing Nausea and Vomiting

Topic Overview

There are more than 100 different medicines used in cancer treatment (chemotherapy). These drugs have been ranked by how often they cause nausea and vomiting.1 Here's a sampling of common cancer drugs and their risk for causing nausea and vomiting.

A few cancer drugs are on the list more than once. That's because the size of the dose of a cancer drug can change its chances of making you sick.

Some drugs are highly likely to cause nausea and vomiting. The drugs in this group cause nausea and vomiting in more than 9 out of 10 people who take them. These include:

  • Moderate- to high-dose cisplatin.
  • High-dose carmustine or cyclophosphamide.
  • Dacarbazine.
  • Mechlorethamine.
  • Procarbazine (as a pill).
  • Streptozocin or cyclophosphamide (with or without doxorubicin or epirubicin).

Other drugs are likely to cause nausea and vomiting. The drugs in this group cause nausea and vomiting in 6 to 9 out of 10 people who take them. They include:

  • High-dose amifostine, busulfan, cytarabine, doxorubicin, epirubicin, melphalan, or methotrexate.
  • Moderate-dose cyclophosphamide.
  • Carboplatin.
  • Carmustine.
  • Low-dose cisplatin.
  • Dactinomycin.

Another group of drugs is only somewhat likely to make you feel sick. Between 3 to 6 out of 10 people get sick with these medicines. They include:

  • Moderate-dose amifostine and moderate- to high-dose methotrexate.
  • Arsenic trioxide.
  • Cyclophosphamide.
  • Doxorubicin, epirubicin, and idarubicin.
  • Hexamethylmelamine (as a pill).
  • Ifosfamide.
  • Interleukin-2.
  • Irinotecan.
  • Lomustine.
  • Mitoxantrone.
  • Oxaliplatin.

Talk with your doctor about the cancer drug you will be given and your chances of getting sick from it. Discuss your treatment options for nausea and vomiting with your doctor before you start chemotherapy.

You can find out more about treatments for nausea and vomiting from the Canadian Cancer Society at www.cancer.ca/Canada-wide/About%20cancer/Treatment/Chemotherapy/Nausea%20and%20vomiting.aspx?sc_lang=en or the U.S. National Cancer Institute at www.cancer.gov/cancertopics/pdq/supportivecare/nausea/patient/allpages.

References

Citations

  1. National Comprehensive Cancer Network and American Cancer Society (2005). Nausea and Vomiting: Treatment Guidelines for Patients With Cancer, version III, pp. 1–32. Jenkintown, PA: National Comprehensive Cancer Network.

Credits

By Healthwise Staff
Primary Medical Reviewer E. Gregory Thompson, MD - Internal Medicine
Specialist Medical Reviewer Michael Seth Rabin, MD - Medical Oncology
Specialist Medical Reviewer Andrew Swan, MD, CCFP, FCFP - Family Medicine
Last Revised February 1, 2010

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.